MAUDE Adverse Event Report: COOK INC LIVER ACCESS AND BIOPSY SET; FCG KIT, NEEDLE, BIOPSY

COOK INC LIVER ACCESS AND BIOPSY SET; FCG KIT, NEEDLE, BIOPSY
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Ascites (2596); Blood Loss (2597)
Date of Event 09/22/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Pma 510k status: preamendment.(b)(6).Clinical assessment: there is no information regarding the visualization used during this procedure.Per the ifu, ¿flouroscopic or ultrasound visualization is required to ensure accurate placement.¿ there is no information regarding preparation of the device.Per the ifu, ¿when test firing quick-core biopsy needle, place distal beveled tip of inner stylet against solid surface before activating cutting cannula.This will prevent damage to cutting cannula.¿ there is no information stating when the patient bleeding began or was identified.There is no information regarding patient monitoring or frequency of monitoring following the transjugular liver biopsy.There is no mention of where the post transjugular liver biopsy bleeding occurred.Per the customer, it was ¿assumed that the artery was damaged during the procedure¿ but the information does not state confirm this or state how the artery may have been damaged if it was indeed damaged.At this time, the clinical assessment cannot eliminate any possible causes for this event such as user technique, medical procedure, human anatomy/physiology, disease progression, device failure, or manufacturing related causes.Clinical assessment updated.It should be noted per the ifu, the intended use of the device is for "use in obtaining liver histology samples via a jugular vein approach.The transjugular approach provides an alternative to large-needle percutaneous biopsy in patients with abnormal clotting factors or in patients with ascites, which may decrease the success of routine percutaneous biopsy and increase the risk of hemorrhagic complications." it was noted in patient experienced severe ascitic fluid and systemic bleeding tendency.However, there is no medical history that states the cause of the ascitic fluid and bleeding tendency.Therefore, the patient was currently at risk for bleeding prior to the procedure.At this time, the clinical assessment remains unchanged and cannot eliminate any possible causes for this event such as user technique, medical procedure, human anatomy/physiology, disease progression, device failure, or manufacturing related causes.Document review to date has not identified any manufacturing issues related to the device.The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that the patient expired following the usage of the liver access and biopsy set during a transjugular liver biopsy.Access had been gained from the jugular vein to perform the procedure, and the procedure seemed to be completed successfully; the device was reported to have worked without any problems.However, the patient experienced bleeding post procedure, which was believed to have stemmed from an artery which may have been damaged during the procedure; arterial embolization for hemostasis was performed twice following the procedure.Patient intrinsic severe ascetic fluid and systemic bleeding were observed.The patient ultimately expired.No further information was available, and the device is reportedly unavailable for return.We have requested additional information including medical records, cause of death, further elaboration of clinical events surrounding the device and biopsy procedure details.No additional information related to the event is available at this time.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there was one other reported complaint for this lot number.The device is shipped with the ifu, which notes: one potential adverse event is intraperitoneal hemorrhage.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the risk assessment further action to be determined per internal processes.
 
Additional Manufacturer Narrative
Corrections: date of event: (b)(6) 2017, was the date the procedure was performed, however it was reported as ¿it was assumed that the artery was damaged during procedure".Date of the patient death was either on (b)(6) 2017 or (b)(6) 2017.

Brand Name
LIVER ACCESS AND BIOPSY SET
Common Device Name
FCG KIT, NEEDLE, BIOPSY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7143628
Report Number1820334-2017-04365
Device Sequence Number19109876
Product Code FCG
UDI-Device Identifier00827002507791
UDI-Public(01)00827002507791(17)200606(10)7970031
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberLABS-100-J
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/27/2017
Supplement Date Received by Manufacturer03/05/2018
04/02/2018
Initial Report FDA Received Date12/22/2017
Supplement Report FDA Received Date03/23/2018
04/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;